Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

On Keppra due to seizure. How to taper off this medicine?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5281 Questions
My husband has been on Keppra for about a month due to one seizure while he was intubated and septic following a near fatal arrythmia. He has a couple of doctors giving us conflicting information on weaning the Keppra. He is on 1000 MG bid. one says to decrease the evening dose to 500 and keep am at 1000 for 2 days, then 500 bid for a couple of days, then250 PM, 500 AM, etc..
The other says he can just stop it. Makes me a little nervous
for some reason this is under cancer. It should be under seizure in ICU
Posted Thu, 17 Oct 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 3 hours later
Brief Answer:
Taper could be done over a week or so.

Detailed Answer:

Thank you for posting your query.

The careful and slow tapering of levetiracetam is usually done in cases of epilepsy, where we have used the drug for three years or more.

In your husband's case, he only had a single seizure, in the ICU, and he can not be labeled as an epileptic. Moreover, he has used levetiracetam for only a month.

Therefore, in his case, rapid taper of the drug over 7-8 days can be done, and that would be safe. The dose can be reduced by 250 mg per day and stopped after a week.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor